FentaNYL Patch Fatalities: Time for Action!

Michael J. Gaunt, PharmD
Published Online: Friday, August 8, 2014
Follow Pharmacy_Times:
Another child has died after gaining access to a transdermal fentaNYL patch. This time it was a 15-month-old boy who had been cuddling with his mother, sleeping on her chest as they both took a nap. The boy’s mother had been wearing a fentaNYL patch on her chest to treat pain associated with multiple sclerosis. When the mother awoke, she found her son unresponsive. The child was rushed by ambulance to the hospital. Resuscitation efforts were not successful.

The child’s mother noticed that the patch on her chest was missing. The baby apparently ingested the patch, although the patch was never found. During intubation, vomitus was visualized in the baby’s esophagus and trachea, indicating aspiration, and perhaps the patch was overlooked in the vomitus. A medical examiner confirmed the child’s access to the patch, revealing physical findings of pulmonary congestion and edema, and toxicology findings of acute fentaNYL intoxication.

Sadly, this is a story that has been told over and over again without substantial acknowledgement and action by individual practitioners, community pharmacies, health care organizations, public policy agencies, pharmaceutical companies, professional organizations, and advocacy groups. The prior events are just as heartbreaking as the latest event. In 2012, a 2-year-old boy died after ingesting a used fentaNYL patch that stuck to the wheels of his toy truck while he played in his grandmother’s room at a long-term care facility.1 In 2007, a 1-year-old girl swallowed a 25 mcg/h fentaNYL patch that had been lying on the floor, and she was found dead just 2 hours after her parents kissed her goodnight.2

The FDA evaluated 30 cases of pediatric accidental exposures to fentaNYL patches reported between 1990 and 2012.3 Of these, 10 resulted in death and 16 required hospitalization or medical intervention. Nineteen of the 30 cases occurred in children 2 years or younger.

The sad truth is we are all complicit if we continue to allow these preventable events to happen. The prescribing physician cannot assume a community pharmacist will catch potentially inappropriate doses of fentaNYL patches, or educate patients about important risks and proper use. The community pharmacist cannot assume the drug and dose are appropriate (eg, the patient is opioid tolerant) or that the patient has been educated by the prescriber. All health care providers must individually instruct patients and caregivers about proper use and risks.

Professional associations cannot remain silent on this important issue. Safety organizations, including The Institute for Safe Medication Practices, need to step up efforts to make fentaNYL patch safety among the highest priorities. Pharmaceutical companies can no longer sidestep improvement of label warnings, fail to provide secure disposal containers for patches, or ignore further exploration of steps to prevent misuse and errors (eg, making the patch wholly unpalatable). Professional licensing agencies and accrediting organizations need to set standards regarding patient education that specifically address the risks associated with fentaNYL patches. The FDA needs to expand its Risk Evaluation and Mitigation Strategies (REMS) for long-acting opioids to include required patient education, and the agency needs proper legislative authority to require prescriber education. Also, groups that represent pharmacy chains, pharmacy boards, and pharmacy practice should support expansion of the REMS to include pharmacists in consumer education on long-acting opioids, including fentaNYL patches.


Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.

References
  1. Proper disposal of fentaNYL patches is critical to prevent accidental exposure. National Alert Network website. www.ismp.org/NAN/files/NAN-20120425.pdf. Accessed July 8, 2014.
  2. Teske J, Weller Jens-Peter, Larsh K, et al. Fatal outcome in a child after ingestion of a transdermal fentanyl patch. Int J Legal Med. 2007;121:147-151.
  3. FDA drug safety communication: FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety: emphasizing that accidental exposure to used patches can cause death. FDA website. www.fda.gov/Drugs/DrugSafety/ucm368902.htm. Accessed July 8, 2014.


Related Articles
Latest Issues
$auto_registration$